Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 43, NWS Brownsville, TX

July 29, 2004Zapata County, Texas

NWS Brownsville, TX issued this flash flood warning at Jul 29, 2004, 8:05 PM CDT for Zapata County, Texas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2004, 8:05 PM CDT (01:05 UTC)
Expired
Jul 29, 2004, 10:00 PM CDT
In force
115 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 194 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 1.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2393 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 300107
FFWBRO
TXC505-300300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
805 PM CDT THU JUL 29 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ZAPATA COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 1000 PM CDT

* AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  DOPPLER RADAR ESTIMATED 3 TO 4 INCHES OF RAINFALL HAS BEEN 
  RECEIVED IN A LARGE AREAS OF WESTERN ZAPATA COUNTY.

  SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...ZAPATA AND SAN YGNACIO.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF CONFRONTED WITH WATERS OF UNKNOWN DEPTH...
REMEMBER...TURN AROUND...DONT DROWN.

LAT...LON 2720 9914 2670 9903 2654 9928 2714 9963

$$

PHILO/PATRICK
1 follow-up statement
000 
WGUS74 KBRO 300218
FFSBRO
TXC505-300300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
917 PM CDT THU JUL 29 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN ZAPATA 
COUNTY UNTIL 10 PM CDT HAS BEEN CANCELED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 2677 9899 2654 9925 2668 9945 2724 9949

$$

PHILO/AP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 7:00 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 29, 7:00 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
700 PM CDT THU JUL 29 2004

.1ST PD...STRONG TSTMS HAVE KEPT WEST OF ZAPATA COUNTY SO FAR
TNGT...AND LATEST RADAR TRENDS OF DEVELOPMENT AND MVMTS SW INTO ADJ
OLE MEX SKEWS ONE TO A DRY EVENING OVR THE WRN VLY.

FM TWOAT 530 PM ISSUANCE: SHOWERS AND THUNDERSTORMS PERSIST IN
ASSOCIATION WITH A BROAD AREA OF LOW PRESSURE CENTERED IN THE
SOUTHEASTERN GULF OF MEXICO NEAR THE DRY TORTUGAS (BEYOND KEY WEST).
CONDITIONS APPEAR TO BE FAVORABLE FOR GRADUAL DEVELOPMENT...AND A
TROPICAL DEPRESSION COULD FORM DURING THE NEXT DAY OR TWO AS THE
SYSTEM MOVES SLOWLY WEST-NORTHWESTWARD.  AN AIR FORCE RESERVE UNIT
RECONNAISSANCE AIRCRAFT IS SCHEDULED TO INVESTIGATE THIS SYSTEM
TOMORROW AFTERNOON...IF NECESSARY.

ISOLATED PM SHRAS/TSRAS POSSIBLE EACH PD...HIER WEST. NO CHANGES
NEEDED TO CURRENT ZFPBRO.
&&

PREVIOUS DISCUSSION FOLLOWS:

.DISCUSSION...MODELS CONTINUE TO SUGGEST SYSTEM APPROACHING FROM THE
NORTHWEST WILL ENHANCE SHOWER AND THUNDERSTORM ACTIVITY OVER THE
NORTHERN AND WESTERN FORECAST ZONES THE NEXT 24-48 HOURS. I HAVE
MODESTLY ACCEPTED THIS TREND AND INCREASED POPS A BIT OUT WEST BUT
WITH THE UNDERSTANDING THE MOST OF THE CONVECTION SHOULD REMAIN OVER
MEXICO. OTHERWISE...SEA BREEZE BOUNDARY INTERACTION WILL PROVIDE THE
GREATEST FOCUS FOR ISOLATED SHOWER AND THUNDERSTORM DEVELOPMENT
THROUGH THE PERIOD.

MODEL TRENDS DEFINITELY GOT OUR ATTENTION THIS AFTERNOON WITH
RESPECT TO POSSIBLE TROPICAL DEVELOPMENT OVER THE EASTERN GULF.
GFS/ETA IN GENERAL AGREEMENT WITH RESPECT TO GRADUALLY DEVELOPING A
SYSTEM AND THEN SENDING IT NORTHWEST TOWARD THE LOUISIANA COASTLINE
MONDAY MORNING. ECMWF/UKMET DRIFT IT FURTHER WEST WITH A LESS
AMPLIFIED PATTERN TOWARD THE CENTRAL GULF. OBVIOUSLY...A LOT OF TIME
REMAINS BEFORE WE KNOW WITH CERTAINTY WHAT IS LIKELY TO HAPPEN. IN
THE INTERIM...HAVE SUBMITTED A CLIMATOLOGICALLY FRIENDLY FORECAST IN
THE EXTENDED PERIOD WITH PRIMARILY SEA BREEZE INDUCED CONVECTION IN
THE FORECAST.
&&

.MARINE...AT 6 PM BUOY020 REPORTED SOUTHEAST WINDS AT 13 TO 15 KTS
WITH SEAS 4 FEET AT 6 SECS. WINDS HAVE BEGUN TO DECREASE AS LOW
PRESSURE IN NORTHERN TEXAS BEGINS TO WEAKEN AND MOVE TO THE
NORTHEAST. THIS WILL ALLOW SEAS TO RECEDE TO 2 TO 3 FEET
TOMORROW...2 FEET AND LOWER OVER THE WEEKEND.

THE NHC IS WATCHING AN AREA OF DISTURBED WEATHER IN THE EASTERN GULF
JUST SOUTHWEST OF FLORIDA...AND ANY DEVELOPMENT COULD CHANGE WAVE
HEIGHT AND PERIOD DURING THE COMING WEEK. THIS FEATURE WILL BE
WATCHED CLOSELY FOR ANY FURTHER INTENSIFICATION.
&&

.AVIATION...CIGS HAVE BEGUN TO CLEAR OVR THE RGV...WITH A SHIELD OF
CI FM TSTM BLOW-OFF OVER WRN ZAPATA NOW. WINDS WILL BE ON THE
DECREASE TOMORROW...AS LOW PRESSURE THAT DEEPENED IN NORTH TEXAS
MOVES OFF TO THE NORTHEAST. SCT SEABREEZE SHOWERS/TSTMS TOMORROW
WITH MORE MOISTURE AND THE WEAKER WINDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  80  91  80  90  78/ 00 20 00 10 00
BROWNSVILLE          79  97  79  96  77/ 00 20 00 10 00
HARLINGEN            78  98  78  97  76/ 00 20 00 10 00
MCALLEN              77  99  77  98  75/ 05 20 00 10 05
RIO GRANDE CITY      75 100  75  99  73/ 05 20 00 10 05
SOUTH PADRE ISLAND   81  90  81  89  79/ 05 20 00 10 00
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SYNOPTIC/GRIDS...58
AVIATION/MARINE...51
MESO...ABBOTT

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Jul 29, 6:00 AM CDT, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
600 AM CDT THU JUL 29 2004

TXZ248>257-301100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
600 AM CDT THU JUL 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY...OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH
SATURDAY. THE HOT WEATHER WILL CONTINUE...WITH HEAT INDICES RANGING
FROM 105 TO 110 DEGREES DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MARTIN

In the hours before

Special weather statement, Jul 29, 5:11 PM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
511 PM CDT THU JUL 29 2004

TXZ248-292315-
ZAPATA-
511 PM CDT THU JUL 29 2004

...STRONG THUNDERSTORMS WITH HEAVY RAINFALL ARE FORMING JUST
NORTH OF EL CENIZO IN WEBB COUNTY...

A AREA OF STRONG THUNDERSTORMS WITH HEAVY RAINFALL CONTINUES TO
FORM JUST NORTHWEST OF ZAPATA COUNTY...IN ADJACENT SOUTHERN WEBB
COUNTY. THIS AREA IS DRIFTING SLOWLY NORTHEAST...WITH SEVERE
THUNDERSTORMS LOCATED ABOUT 15 MILES NORTH OF LAREDO.

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP SOUTHWEST INTO
ADJACENT MEXICO...INCREASING THE CHANCES OF THUNDERSTORMS MOVING
INTO ZAPATA COUNTY LATER TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO OR
YOUR LOCAL CABLE OUTLET...FOR THE LATEST WEATHER INFORMATION.

PHILO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:55 PM CDTSevere Thunderstorm WarningBROZapata50 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.